August 1, 2013 — The U.S. Food and Drug Administration (FDA) has issued a Drug Safety Communication to warn about the risk of a rare but serious skin infections from normal doses of Tylenol (acetaminophen). The FDA has received 107 reports of skin reactions associated with acetaminophen between 1969 and 2012, including 67 hospitalizations and 12 deaths.
The FDA is requiring a warning about skin reactions on the label for Tylenol and other medications that contain acetaminophen. The FDA recommends that people who take acetaminophen and develop symptoms of a skin reaction should stop taking the product and seek emergency medical attention.
Symptoms of a skin reaction from Tylenol may include flu-like symptoms, rash, blisters, and extensive damage to the surface of the skin. The skin problems are often extremely painful and require hospitalization. Recovery can take weeks, but some complications may be permanent — including scarring, changes in skin pigmentation, blindness, and organ damage.
Dr. Sharon Herz, deputy director of the FDA Division of Anesthesia, Analgesia and Addiction warned:
“It is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”
Tylenol skin reactions can include:
- Stevens-Johnson Syndrome (SJS)
- Toxic Epidermal Necrolysis (TEN)
- Acute Generalized Exanthematous Pustulosis (AGEP)